Chronic Steroid Side Effects: Adrenocortical Suppression

By | January 15, 2012

The hypothalamus secretes a number of releasing factors including corticotrophin releasing factor (CRF) which travel down to the pituitary gland and cause it to secrete trophic hormones, in this case adrenocorticotrophic hormone which then travel to the various endocrine glands to control the secretion of the final active hormone products, in this case cortisone by the adrenal gland.

The administration of therapeutic doses of glucorticoids for as little as 2 to 4 weeks can produce significant suppression of the hypothalamic-pituitary-adrenal axis. This means that the body becomes unable to regulate the level of cortisol and respond to decreasing levels of the hormone with increased production.

When this occurs and steroid therapy is suddenly withdrawn, the patient is at risk for an iatrogenic Addisonian Crisis. This may sound like a mouthful, but if we take it apart the concept is simple albeit life-threatening. Iatrogenic is medical term that will come up with some regularity in these blogs, which simply means, “doctor caused”. The word Addisonian refers to Addison’s Disease or chronic adrenal insufficiency first described by a British physician, Dr. Thomas Addison in 1849. Symptoms of hypoadrenalism include fatigue, lightheadedness, muscles weakness, fever, weight loss, nausea, vomiting diarrhea, headache, sweating, joint pains, muscle aches and personality changes. Signs include low blood pressure and in some cases hyperpigmentation.

When adrenal insufficiency develops rapidly from any cause the patient is said to be suffering from an Addisonian Crisis characterized by back or abdominal pain, nausea, vomiting, lethargy, hypotension, hypoglycemia, fever, convulsions and even death. Treatment is glucocorticoid replacement, often initially in the form of cortisone 50-100mg and supportive care, most importantly water, electrolyte and glucose replacement.

Addisonian Crises are rarely seen in pain management practices because we are careful avoid the quantity of steroids necessary for adrenal suppression and because when large doses are used we are careful to withdraw therapy gradually. Addisonian symptoms are most likely to occur when patients have been getting steroids from multiple physicians.


Leave Your Comment